Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Hastings, NE

August 12, 2017Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2017, 9:11 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 9:11 PM CDT (02:11 UTC)
Expired
Aug 12, 2017, 10:00 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS53 KGID 130211
SVRGID
NEC019-047-130300-
/O.NEW.KGID.SV.W.0201.170813T0211Z-170813T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
911 PM CDT SAT AUG 12 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Buffalo County in south central Nebraska...
  Northeastern Dawson County in south central Nebraska...

* Until 1000 PM CDT

* At 911 PM CDT, a severe thunderstorm was located 10 miles northeast
  of Sumner, or 24 miles southeast of Broken Bow, moving southeast at
  15 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Sumner and Miller. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4105 9955 4105 9918 4095 9909 4089 9955
TIME...MOT...LOC 0211Z 333DEG 14KT 4109 9943 

HAIL...1.75IN
WIND...70MPH
 
$$

Heinlein
2 follow-up statements
747 
WWUS53 KGID 130245
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
945 PM CDT SAT AUG 12 2017

NEC047-130254-
/O.CAN.KGID.SV.W.0201.000000T0000Z-170813T0300Z/
Dawson NE-
945 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4105 9918 4095 9909 4091 9942 4105 9943
TIME...MOT...LOC 0244Z 319DEG 21KT 4095 9929 

$$

NEC019-130300-
/O.CON.KGID.SV.W.0201.000000T0000Z-170813T0300Z/
Buffalo NE-
945 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN BUFFALO COUNTY...

At 944 PM CDT, a severe thunderstorm was located near Miller, or 20
miles northwest of Kearney, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4105 9918 4095 9909 4091 9942 4105 9943
TIME...MOT...LOC 0244Z 319DEG 21KT 4095 9929 

HAIL...1.00IN
WIND...70MPH
 
$$

Heinlein
954 
WWUS53 KGID 130251
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
951 PM CDT SAT AUG 12 2017

NEC019-130301-
/O.EXP.KGID.SV.W.0201.000000T0000Z-170813T0300Z/
Buffalo NE-
951 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUFFALO COUNTY
WILL EXPIRE AT 1000 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed 
to expire.  However small hail and gusty winds to 50 mph are still 
possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4105 9918 4095 9909 4091 9942 4105 9943
TIME...MOT...LOC 0251Z 333DEG 14KT 4093 9927 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:49 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 6:49 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
649 PM CDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 326 PM CDT Sat Aug 12 2017

The main themes for the next 48 hours is 1. Chances for rain
tonight. 2. Chances for rain Sunday and 3. Slightly below normal
temperatures through the remainder of the weekend.

The upper level pattern continues to be northwesterly, and a
disturbance moving across the Northern Plains will help to spark
thunderstorms a couple of different times.

1. This afternoon a few showers and thunderstorms may be possible
mainly across western portions of the state, but they could creep
into areas generally west of Hwy 183 this afternoon with
afternoon heating. Instability decreases rapidly from west to east
towards Hwy 183 and expect any activity to struggle to move much
further eastward this afternoon/early evening.

This evening a complex of storms is expected to develop to the
northwest of us, over South Dakota and western Nebraska. This
activity is expected to track southeast and could impact central
and south central Nebraska late this evening into the overnight
hours. The latest high-resolution model runs (HRRR/NAM-
NEST/RUC/NAM12) all indicate that this activity may decrease in
coverage and intensity as it gets further south into south central
Nebraska. With the main disturbance over South Dakota, the
complex of storms is moving away from its main upper support, so
think this looks reasonable. Thus, currently expecting this
activity to diminish during the overnight hours towards
morning...lingering only in the east-central to northeastern
sections of Nebraska.

2. This upper disturbance continues to rotate and move slightly
southeast for Sunday. Expect Sunday during the day to be mostly
dry across central and south central Nebraska and north central
Kansas. A boundary is expected to stall out from northeastern
Nebraska southwest to northeast Colorado. Wherever this boundary
sets up, it will be the focus for thunderstorms on Sunday
afternoon. The higher-resolution short-term model runs all hint
at thunderstorms firing late afternoon Sunday just north of the
forecast area before moving southeast into the area Sunday evening
and night. Some of the thunderstorms could be strong to severe
Sunday afternoon with 2000-3000J/kg CAPE and 30-40 kts shear.

Overall, think the area has a better chance of seeing
precipitation across south central Nebraska and north central
Kansas Sunday afternoon rather than tonight.

3. Temperatures continue to max out in the low 80s for Sunday
which is still slightly below norms or mid-August.

.LONG TERM...(Monday through Saturday)
Issued at 326 PM CDT Sat Aug 12 2017

The upper level flow becomes zonal briefly before becoming
southwesterly for the middle of the work week. There are various
chances for precipitation throughout the week. There is a chance
Monday night across the area, but the better chances will be on
Tuesday night into Wednesday as an upper disturbance and
associated cold front move through the region. For the remainder
of the work-week, a train of disturbances moves across the Central
Plains as the upper flow becomes more zonal, these disturbances
will be the triggers for additional precipitation chances.

Temperatures continue to be near to slightly below the mid to
upper 80s norms for mid-August.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 642 PM CDT Sat Aug 12 2017

Biggest issue will be potential for thunderstorms, most likely in
and around the 07Z to 09Z time frame. Included VCTS in the
forecast with no visibility reduction, but we have a good chance
of about an hour of MVFR conditions sometime near this period of
time, but confidence is so low that I did not include a guess for
now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Heinlein
Hazardous weather outlook, Aug 12, 3:37 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
337 PM CDT Sat Aug 12 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
132045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
337 PM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are possible this afternoon and evening
mainly along and west of Hwy 281, with the best chances along and
west of Hwy 183. Later this evening a complex of storms that are
expected to develop in South Dakota and western Nebraska may move
into central and south central Nebraska. Some of these storms
could be strong to severe with hail to the size of quarters and 60
mph wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A complex of thunderstorms are expected to develop Sunday
afternoon/evening and move across central, and south central
Nebraska. Some of these storms could be strong to severe with hail
to the size of quarters and winds to 60 mph.

There remain multiple chances for showers and thunderstorms
through the work week, but it is too early to determine if these
storms may be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:50 PM CDTSpecial Weather StatementGIDBuffalo40 min
Aug 12, 11:04 PM CDTAreal Flood AdvisoryGIDBuffalo116 min
Aug 13, 12:14 AM CDTSpecial Weather StatementGIDAdams, Clay46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.